Hail, Hall
- When
- April 17, 3:28 PM CST
- Where
- Hall County, 4.59 mi SE of Wood River
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.780, -98.530
An upper level trough was present across the western part of the country with Nebraska along the leading edge of the trough. A cold front was pushing southward across Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper level trough was present across the western part of the country with Nebraska along the leading edge of the trough. A cold front was pushing southward across Nebraska. A dryline was also moving eastward during the afternoon hours ahead of the cold front. Dewpoint temperatures ahead of the cold front and dryline reached the upper 50s to near 60 degrees across south central Nebraska during the afternoon. Wind shear values were around 55 knots and MUCAPE values were around 2,000-3,000 J/kg.
An isolated supercell storm developed near Interstate 80 in Hall County during the afternoon hours and quickly became strong to severe. The first report was of penny sized hail in Hall County at 4:28 PM CDT. This storm moved eastward and produced half dollar sized hail 10 minutes later in Hall County. The storm continued to move east and produced hail in Hamilton County. The largest hail reported in Hamilton County was half dollar sized. The storm continued to strengthen as it moved east and produced golf ball sized hail in York County at 5:40 PM CDT. This storm also produced estimated wind gusts of 60 mph in York County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 17, 2:34 PM CST, 54 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Hastings NE
334 PM CDT Thu Apr 17 2025
.KEY MESSAGES...
- Isolated severe thunderstorms in northeast parts of the area
today this evening...primarily 5pm-9pm. Large, damaging hail
is the primary risk, with a lesser risk for isolated damaging
wind.
- Cooler and breezy Friday. Areas of frost and subfreezing
temperatures Friday night into Saturday morning.
- More chances for rain Saturday into Sunday, although some
areas (especially west) may stay mostly/completely dry.
- Above normal temperatures return next week.
&&
.DISCUSSION...
Issued at 334 PM CDT Thu Apr 17 2025
The primary concern today is the potential for severe
thunderstorms for a brief window this evening.
As of 3pm, the cold front that will provide a focus for
convection stretches from McCook to Grand Island to Columbus.
Storms are expected to develop in the vicinity of this front in
the 4-6pm timeframe, although CAMs continue to indicate the the
highest potential for thunderstorms will be east of Highway 281
(where the Enhanced Risk resides). Any storms that develop will
be able to tap into 50-60kts of effective shear and MUCAPE on
the order of 2000-3000j/kg...favoring the development of
supercells with large, damaging hail and possibly isolated
severe wind.
The severe threat ends by around 8-9pom as storms depart to the
east. The rest of the overnight is expected to remain dry, other
than some spotty sprinkles over our north.
Friday will be much cooler with a breezy north wind in the
post-frontal airmass. High temperatures may struggle to reach 50
degrees in some areas. There are still some low PoPs in southern
areas Friday night, but overall models have trended drier. With
this drier trend, confidence has increased that low temperatures
will dip into the 30s and possibly even upper 20s Friday night
into Saturday morning. Sensitive plants and outdoor hoses/pipes
should be protected, especially in northwestern parts of the
forecast area.
Rain chances increase again on Sunday as the upper trough moves
through. Best chances for rain will remain over eastern parts of
the area. Some of these areas COULD see a meaningful/beneficial
rain, but it doesn't look as favorable for western areas. The
12Z ensemble suite shows only a 20-30% chance for 0.10" of rain
for in our west/northwest (Dawson up to Valley County).
Next week, ensembles favor above normal temperatures returning
on Monday with off/on chances for rain (highest chances later in
the week).
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1223 PM CDT Thu Apr 17 2025
For KGRI/KEAR Airports:
Thunderstorms are expected to focus primarily to the northeast
of GRI/EAR this evening. The potential for EAR/GRI to be
impacted by thunderstorms has decreased below 30 percent,
therefore the mention of thunder has been removed from this TAF.
Winds shift to the north as the cold front moves thorugh this
evening. Gusts up to 30kts continue overnight and into Friday
morning.
Additionally, MVFR stratus is favored (70% chance) to move in
early Thursday morning...potentially lasting into Thursday
afternoon.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 9 PM CDT this evening for NEZ082>085.
KS...Red Flag Warning until 9 PM CDT this evening for KSZ005>007-
017>019.
&&
DISCUSSION...Mangels
AVIATION...MangelsHazardous Weather Outlook National Weather Service Hastings NE 235 PM CDT Thu Apr 17 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 181200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 235 PM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. A Red Flag Warning remains in effect until 9pm for portions of north central Kansas and south central Nebraska this afternoon due to low humidity and gusty southwest winds. Isolated thunderstorms are possible this evening, mainly in areas north of Interstate 80 and east of Highway 281. Some of these storms could become severe with hail to the size of golf balls (or larger) and wind gusts over 60 MPH. The primary timeframe is 5pm to 9pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Patchy frost is possible over most of the area Friday night into Saturday morning. Subfreezing temperatures are most favored to occur in areas northwest of a line from McCook to Grand Island to Columbus. There are low chances for thunderstorms on Sunday, but the potential for severe weather appears to be on the lower end. Another round of patchy frost is possible Sunday night into Monday morning. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The Grand Island radar (KUEX), 52 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail up to the size of half dollars was reported along this path.
Hail up to the size of half dollars was reported.
Hail up to the size of golf balls was reported along this path.
Wind gusts were estimated to be near 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252991, 1252992, 1252996, 1252997, 1252999, 1253002.